- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 606454, 7 pages
On a New Class of Antiperiodic Fractional Boundary Value Problems
1Department of Mathematics, Faculty of Science, King Abdulaziz University, P.O. Box 80203, Jeddah 21589, Saudi Arabia
2Departamento de Análisis Matemático, Facultad de Matemáticas, Universidad de Santiago de Compostela, 15782 Santiago de Compostela, Spain
Received 9 October 2012; Accepted 6 February 2013
Academic Editor: Ağacık Zafer
Copyright © 2013 Bashir Ahmad et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
This paper investigates a new class of antiperiodic boundary value problems of higher order fractional differential equations. Some existence and uniqueness results are obtained by applying some standard fixed point principles. Some examples are given to illustrate the results.
Boundary value problems of fractional differential equations involving a variety of boundary conditions have recently been investigated by several researchers. It has been mainly due to the occurrence of fractional differential equations in a number of disciplines such as physics, chemistry, biology, economics, control theory, signal and image processing, biophysics, blood flow phenomena, aerodynamics, andfitting of experimental data. For details and examples, see [1–5]. The recent development of the subject can be found, for example, in papers [6–16].
The mathematical modeling of a variety of physical processes gives rise to a class of antiperiodic boundary value problems. This class of problems has recently received considerable attention; for instance, see [17–24] and the references therein. In , the authors studied a Caputo-type antiperiodic fractional boundary value problem of the form
In this paper, we investigate a new class of antiperiodic fractional boundary value problems given by where denotes the Caputo fractional derivative of order and is a given continuous function. Some new existence and uniqueness results are obtained for problem (2) by using standard fixed point theorems.
Definition 1. The Riemann-Liouville fractional integral of order for a continuous function is defined as provided the integral exists.
Definition 2. For times absolutely continuous function , the Caputo derivative of fractional order is defined as where denotes the integer part of the real number .
Notice that the Caputo derivative of a constant is zero.
Lemma 3. For any , the unique solution of the linear fractional boundary value problem is where is Green’s function (depending on and ) given by
Proof. We know that the general solution of equation , can be written as  for some constants , , and . Using the facts ( is a constant), we get Applying the boundary conditions for the problem (5), we find that Substituting the values of , , and in (8), we get the solution (6). This completes the proof.
Remark 4. For , the solution of the antiperiodic problem
is given by 
If we let in (7), we obtain We note that the solutions given by (14) and (15) are different. As a matter of fact, (15) contains an additional term: . Therefore the fractional boundary conditions introduced in (2) give rise to a new class of problems.
Remark 5. When the phenomenon of antiperiodicity occurs at an intermediate point , the parametric-type antiperiodic fractional boundary value problem takes the form whose solution is where is given by (7). Notice that when .
3. Existence Results
Let denotes a Banach space of all continuous functions defined on into endowed with the usual supremum norm.
In relation to (2), we define an operator as
Observe that the problem (2) has a solution if and only if the operator has a fixed point.
For the sequel, we need the following known fixed point theorems.
Theorem 6 (see ). Let be a Banach space. Assume that is a completely continuous operator and the set is bounded. Then has a fixed point in .
Theorem 7 (see ). Let be a Banach space. Assume that is an open bounded subset of with and let be a completely continuous operator such that Then has a fixed point in .
Now we are in a position to present the main results of the paper.
Theorem 8. Assume that there exists a positive constant such that for , . Then the problem (2) has at least one solution.
Proof. First, we show that the operator is completely continuous. Clearly continuity of the operator follows from the continuity of . Let be bounded. Then, for all together with the assumption , we get
which implies that .
Furthermore, Hence, for , we have
This implies that is equicontinuous on , by the Arzela-Ascoli theorem, the operator is completely continuous.
Next, we consider the set and show that the set is bounded. Let , then . For any , we have Thus, for any . So, the set is bounded. Thus, by the conclusion of Theorem 6, the operator has at least one fixed point, which implies that (2) has at least one solution.
Theorem 9. Let there exists a positive constant such that with , where is a positive constant satisfying Then the problem (2) has at least one solution.
Proof. Define and take such that ; that is, . As before, it can be shown that is completely continuous and that for , where we have used (25). Therefore, by Theorem 7, the operator has at least one fixed point which in turn implies that the problem (2) has at least one solution.
Theorem 10. Assume that is a continuous function satisfying the condition with , where Then the problem (2) has a unique solution.
Proof. Let us fix and select where is given by (28). Then we show that , where . For , we have Thus we get . Now, for and for each , we obtain which, in view of the condition ( is given by (28)), implies that the operator is a contraction. Hence, by Banach's contraction mapping principle, the problem (2) has a unique solution.
Example 11. Consider the following antiperiodic fractional boundary value problem:
Example 12. Consider the following antiperiodic fractional boundary value problem: where , , , and . Clearly, where we have used the fact that . Further, With , all the assumptions of Theorem 10 are satisfied. Hence, the fractional boundary value problem (33) has a unique solution on .
- S. G. Samko, A. A. Kilbas, and O. I. Marichev, Fractional Integrals and Derivatives, Theory and Applications, Gordon and Breach, Yverdon, Switzerland, 1993.
- I. Podlubny, Fractional Differential Equations, vol. 198, Academic Press, San Diego, Calif, USA, 1999.
- A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, vol. 204 of North-Holland Mathematics Studies, Elsevier Science, Amsterdam, The Netherlands, 2006.
- J. Sabatier, O. P. Agrawal, and J. A. T. Machado, Eds., Advances in Fractional Calculus: Theoretical Developments and Applications in Physics and Engineering,, Springer, Dordrecht, The Netherlands, 2007.
- D. Baleanu, K. Diethelm, E. Scalas, and J. J. Trujillo, Fractional Calculus Models and Numerical Methods. Series on Complexity, Nonlinearity and Chaos, vol. 3, World Scientific, Boston, Mass, USA, 2012.
- Z. Bai, “On positive solutions of a nonlocal fractional boundary value problem,” Nonlinear Analysis: Theory, Methods and Applications A, vol. 72, no. 2, pp. 916–924, 2010.
- V. Gafiychuk and B. Datsko, “Mathematical modeling of different types of instabilities in time fractional reaction-diffusion systems,” Computers and Mathematics with Applications, vol. 59, no. 3, pp. 1101–1107, 2010.
- D. Băleanu and O. G. Mustafa, “On the global existence of solutions to a class of fractional differential equations,” Computers and Mathematics with Applications, vol. 59, no. 5, pp. 1835–1841, 2010.
- D. Băleanu, O. G. Mustafa, and D. O'Regan, “A Nagumo-like uniqueness theorem for fractional differential equations,” Journal of Physics A, vol. 44, no. 39, Article ID 392003, 6 pages, 2011.
- B. Ahmad and J. J. Nieto, “Riemann-Liouville fractional integro-differential equations with fractional nonlocal integral boundary conditions,” Boundary Value Problems, vol. 2011, no. 36, 9 pages, 2011.
- B. Ahmad and S. K. Ntouyas, “A four-point nonlocal integral boundary value problem for fractional differential equations of arbitrary order,” Electronic Journal of Qualitative Theory of Differential Equations, vol. 2011, no. 22, 15 pages, 2011.
- N. J. Ford and M. L. Morgado, “Fractional boundary value problems: analysis and numerical methods,” Fractional Calculus and Applied Analysis, vol. 14, no. 4, pp. 554–567, 2011.
- A. Aghajani, Y. Jalilian, and J. J. Trujillo, “On the existence of solutions of fractional integro-differential equations,” Fractional Calculus and Applied Analysis, vol. 15, no. 1, pp. 44–69, 2012.
- B. Ahmad and S. K. Ntouyas, “A note on fractional differential equations with fractional separated boundary conditions,” Abstract and Applied Analysis, vol. 2012, Article ID 818703, 11 pages, 2012.
- B. Datsko and V. Gafiychuk, “Complex nonlinear dynamics in subdiffusive activator-inhibitor systems,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 4, pp. 1673–1680, 2012.
- B. Ahmad, J. J. Nieto, A. Alsaedi, and M. El-Shahed, “A study of nonlinear Langevin equation involving two fractional orders in different intervals,” Nonlinear Analysis: Real World Applications, vol. 13, no. 2, pp. 599–606, 2012.
- B. Ahmad and J. J. Nieto, “Existence of solutions for anti-periodic boundary value problems involving fractional differential equations via Leray-Schauder degree theory,” Topological Methods in Nonlinear Analysis, vol. 35, no. 2, pp. 295–304, 2010.
- B. Ahmad, “Existence of solutions for fractional differential equations of order q∈ (2,3] with anti-periodic boundary conditions,” Journal of Applied Mathematics and Computing, vol. 34, no. 1-2, pp. 385–391, 2010.
- R. P. Agarwal and B. Ahmad, “Existence of solutions for impulsive anti-periodic boundary value problems of fractional semilinear evolution equations,” Dynamics of Continuous, Discrete and Impulsive Systems A, vol. 18, no. 4, pp. 457–470, 2011.
- B. Ahmad, “New results for boundary value problems of nonlinear fractional differential equations with non-separated boundary conditions,” Acta Mathematica Vietnamica, vol. 36, no. 3, pp. 659–668, 2011.
- G. Wang, B. Ahmad, and L. Zhang, “Impulsive anti-periodic boundary value problem for nonlinear differential equations of fractional order,” Nonlinear Analysis: Theory, Methods and Applications A, vol. 74, no. 3, pp. 792–804, 2011.
- B. Ahmad and J. J. Nieto, “Anti-periodic fractional boundary value problems,” Computers and Mathematics with Applications, vol. 62, no. 3, pp. 1150–1156, 2011.
- Y. Chen, J. J. Nieto, and D. O'Regan, “Anti-periodic solutions for evolution equations associated with maximal monotone mappings,” Applied Mathematics Letters, vol. 24, no. 3, pp. 302–307, 2011.
- B. Ahmad and J. J. Nieto, “Anti-periodic fractional boundary value problems with nonlinear term depending on lower order derivative,” Fractional Calculus and Applied Analysis, vol. 15, no. 3, pp. 451–462, 2012.
- D. R. Smart, Fixed Point Theorems, Cambridge University Press, Cambridge, UK, 1974.